Missouri, 2018

Heat in Missouri, July 13, 2018

July 13, 2018 · NWS MEG · 2 events in 2 counties and zones

Upper level high pressure dominated the region during the middle of July 2018. High temperatures and humidity combined to create dangerous heat indices across the Mid-South.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Upper level high pressure dominated the region during the middle of July 2018. High temperatures and humidity combined to create dangerous heat indices across the Mid-South.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 13, 5:38 AM CST, 5 hours 22 minutes earlier.

Area forecast discussion, Jul 13, 5:38 AM CST, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
638 AM CDT Fri Jul 13 2018

.UPDATE...

Updated to include 12Z aviation discussion below.

&&

.PREV DISCUSSION... /issued 358 AM CDT Fri Jul 13 2018/

DISCUSSION...

Early morning temperatures are near to maybe a degree cooler on
average than they were 24 hours ago, in the middle to upper 70s.
Morning lows will be mostly in the mid 70s. Dew points are also in
the middle 70s with light winds. As a result patchy fog has
developed across portions of the Midsouth. Fog should dissipate
quickly after sunrise.

Another hot day is on tap today. Surface high pressure and a ridge
aloft will continue to dominate our weather pattern. The ridge
will remain centered over the Midsouth through the weekend, but
break down slightly Sunday as a weak trough tracks across the
Northern Plains into the Midwest. Temperatures may cool slightly,
but the more significant impact should be enhanced rain
chances...which in turn will help to keep temperatures out of the
middle 90s.

Early next week a Ridge will build over the Rockies resulting in
weak Northwest flow from the Northern Plains across Southern
Missouri into Western and middle Tennessee. A weak cold front
should approach the Midsouth late Monday or early Tuesday. We may
finally see slightly below normal temperatures for a few days
during the middle to later part of the work week...but still in
the low 90s. Guidance doesn't show the ridge building back in
late in the week, so will keep temperatures near to slightly below
normal through the work week. Both the ECMWF and the GFS show
another cold front approaching next Friday.

30

&&

.AVIATION...
12Z TAFs

VFR conds to persist over the next 24 hours. The lone exception
will be MKL, where MVFR VSBYs will be possible again due to fog
tomorrow morning.

Winds will remain light and variable through the morning hours,
shifting west to northwest by this afternoon. VCTS will be
confined to the southern sites, MEM and TUP as a weak cold front
moves down across the area.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
     for Clay-Craighead-Crittenden-Cross-Greene-Lawrence-
     Mississippi-Poinsett-Randolph-St. Francis.

MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 13, 2:26 AM CST, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
326 AM CDT Fri Jul 13 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-141030-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
326 AM CDT Fri Jul 13 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong storms will be possible South of Interstate 40
through midevening. Strong winds and locally heavy rainfall may
occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heat indices may exceed 105F this weekend, especially along and
west of the Mississippi River. Heat Advisories may be needed.
Isolated to strong thunderstorms will remain possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Dunklin

When
July 13, 11:00 AM CST to 7:00 PM CST
Where
Dunklin forecast zone
Reported by
AWOS
Coordinates
36.106, -90.166 (the zone’s center; the record gives no point)

Heat index values exceeded 105 degrees.

Heat, Pemiscot

When
July 13, 11:00 AM CST to 7:00 PM CST
Where
Pemiscot forecast zone
Reported by
AWOS
Coordinates
36.211, -89.785 (the zone’s center; the record gives no point)

Heat index values exceeded 105 degrees.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784901, 784902.